Multiple Sclerosis Community
Copaxone Question....
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Copaxone Question....

Merry Christmas my MedHelp forum friends!

I started Copaxone about 3 weeks ago....was on it for 6 days. I felt HORRIBLE plus I had severe neck and upper back pain...I thought I overdid it...because I DID! ;)  Called my MS specialist....he told me to go off of it for a few days and see if I felt better, If not, go get my neck checked out...since I have stenosis and compression there.... I never really felt that much better so I went to my Ortho-surgeon...

So I started the Copaxone again thinking it wasn't related to my neck pain and other symptoms I was having..

...(I just now counted the days)..I was on Copaxone for another 6 days... CRASH again....I started feeling bad a couple of days ago but when I woke up yesterday, I KNEW it had to be the medicine. Weakness, severe fatigue, EXTREME pain in neck and upper back, and all injection sites where the size of silver dollars, red and hot. So no shot last night....I woke up this morning and my whole back is in a big very painful spasm. I can hardly move!

QUESTION IS:  Has this happened to anyone taking Copaxone?

My neck was in such a spasm you could feel the tight muscles pulling on either side of my neck and at the base of my skull.

NO more Copaxone for me! I thought I would put my experience out there just incase this has happened to someone else. I am going to call Shared Solutions and my MS doctor on Wednesday to let them know what happened.

Laurie  :)
Blank
1045086_tn?1332130022
Is there any chance you have an underlying kidney disease?  NSAIDS are known to be toxic to the kidney, especially when people with existing renal damage take them.  

Also, many drugs are metabolized in the liver and then excreted via the kidneys.  When age or disease causes either organ to become less efficient drugs will linger in the body for longer periods of time.

I'm just asking because kidney disease is also capable of producing some of the other problems you mention.  It might be worth getting checked out with some simple blood work.

As an FYI - most drug dosages aren't based on body weight once we outgrow the pediatrician.  It seems weird but as adults the majority of drugs fit into the one-dose-for-most category.  

It isn't unusual to have a big response to the initial doses of things like pain pills, sleepers, muscle relaxers and 'nerve' pills.  It even happens with other types of medicine.  Usually our bodies adjust quickly and within a few days we get the intended result with fewer side effects.  A few unfortunates do remain extra-sensitive though even if they decide to tough it out through more than one or two doses.

What did your neuro have to say about all this?  It will be too bad if you are forced to switch your disease modifier so soon after starting it.  Quite a few people go through a phase several weeks after starting the injections when all the injected sites start to act up at once.  It’s distressing but usually doesn’t last too long.  But I’ve never heard of Copaxone being tied to muscle spasticity and the type of pain you describe.  Has it gone away since you stopped the Copaxone?
Hang in there with whatever your neuro suggests you do.  I think this initial period of being diagnosed and then establishing a medication regimen is the toughest time of having MS.  It’s too easy to believe all therapies are useless and that everything will be headed in a downward direction anyway.  Don’t you go there!  Better days are in your future and not as far away as you might imagine.

9 Comments Post a Comment
Blank
2015036_tn?1333001388
I didn't have the exact same reaction you're having, but I couldn't tolerate it either.  I had huge site reactions, and severe headache, and nausea.
Blank
3986919_tn?1352129583
Sorry to hear you had bad reactions too......and Copaxone is supposed to be the safest and with little or no side effects...(that is what Shared Solutions told me)  :)

Have a Merry Christmas!  

Laurie :)
Blank
2015036_tn?1333001388
They told me that they had the largest market share.  So, I guess most people don't have problems with it.  I've always bee more sensitive to medications, so it wasn't really a surprise to me.
Blank
3986919_tn?1352129583
I too am very sensitive to medications! I am quite heavy....but only need a small amount of medication to do the trick...The dosage a normal sized person would take of a medication would be an overdose for me lol!

I have recently developed an allergy to all NSAIDS....shut my kidneys down! Codine gives me a headache and I feel drugged for days. Once I took a mild sleeping pill...it took me 2 days to fully wake up! lol!
Blank
2015036_tn?1333001388
Wow! That's awful!  I guess that's probably the reason for the copaxone reaction.  

I did okay with Avonex (allergy-reaction wise anyway...).  If you tend to be allergic, the preservative in both Avonex prefilled, and Rebif caused me pretty severe allergic reactions.  The type of Avonex you have to mix didn't cause me an allergic reaction.  Betaseron might also be okay, because it doesn't contain a preservative.
Blank
3986919_tn?1352129583
Thanks for the info!! That will hopefully save me from more "pain"!  :)
Blank
1382889_tn?1404599226
I have been on it for a little over 2 yrs with almost no side effects other than small lumps at the beginning.

I have heard that some people develop allergic reactions to copaxone.  It sounds as if you might be one of them.  Very sorry to hear this but it's good for you to share for others to be aware.

Julie
Blank
1045086_tn?1332130022
Is there any chance you have an underlying kidney disease?  NSAIDS are known to be toxic to the kidney, especially when people with existing renal damage take them.  

Also, many drugs are metabolized in the liver and then excreted via the kidneys.  When age or disease causes either organ to become less efficient drugs will linger in the body for longer periods of time.

I'm just asking because kidney disease is also capable of producing some of the other problems you mention.  It might be worth getting checked out with some simple blood work.

As an FYI - most drug dosages aren't based on body weight once we outgrow the pediatrician.  It seems weird but as adults the majority of drugs fit into the one-dose-for-most category.  

It isn't unusual to have a big response to the initial doses of things like pain pills, sleepers, muscle relaxers and 'nerve' pills.  It even happens with other types of medicine.  Usually our bodies adjust quickly and within a few days we get the intended result with fewer side effects.  A few unfortunates do remain extra-sensitive though even if they decide to tough it out through more than one or two doses.

What did your neuro have to say about all this?  It will be too bad if you are forced to switch your disease modifier so soon after starting it.  Quite a few people go through a phase several weeks after starting the injections when all the injected sites start to act up at once.  It’s distressing but usually doesn’t last too long.  But I’ve never heard of Copaxone being tied to muscle spasticity and the type of pain you describe.  Has it gone away since you stopped the Copaxone?
Hang in there with whatever your neuro suggests you do.  I think this initial period of being diagnosed and then establishing a medication regimen is the toughest time of having MS.  It’s too easy to believe all therapies are useless and that everything will be headed in a downward direction anyway.  Don’t you go there!  Better days are in your future and not as far away as you might imagine.

Blank
3986919_tn?1352129583
Wow, thanks for all the info!! I never thought of Kidney disease, but have had Lots of blood tests done including Kidney function from May-Sept.

I called my MS specialist and left a message with the person who answered the phone.

I also called Shared Solutions. They have MS certified nurses on staff to answer questions. The nurse I talked to said that she has heard of that happening just not as severe as I had.

Yes, I am feeling better now. This is the second time this happened as I mentioned, but this time the pain was much worse...If I didn't know it was coming from the Copaxone, I would have went to the ER!

The first time I had "over done it" so I didn't think it was from the Copaxone...but my MS specialist told me to stop it for a few days to see if I would feel better...The neck and upper back pain got better, but I still didn't feel good....but I was already resting from my "over doing" so I didn't think it was the Copaxone. My MS Specialist to me to go ahead and restart....you know the rest of the story!

If I had Kidney disease would my legs/ankles be swelling...they aren't but my stomach area has been very bloated/swollen.

Thanks again,

Laurie  :)
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
essdipity